Hail, Sheridan
- When
- May 23, 6:23 PM MST
- Where
- Sheridan County, 2.31 mi NNE of Gordon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -102.180
Dime to quarter sized hail reported at this location.
Thunderstorms developed during the early evening hours in the Nebraska Panhandle along an approaching cold front. As storms tracked east they became more widespread in nature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed during the early evening hours in the Nebraska Panhandle along an approaching cold front. As storms tracked east they became more widespread in nature. Large hail up to the size of tennis balls, and a measured wind gust of 86 MPH was reported at Broken Bow. Heavy rain early in the morning on the 24th, led to flash flooding north of Broken Bow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 4:21 PM MST, 2 hours 2 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 621 PM CDT Sat May 23 2020 .SYNOPSIS... Issued at 305 PM CDT Sat May 23 2020 H5 analysis from earlier this morning had an active pattern noted across the CONUS. Closed lows were noted over central PA, central Iowa and a third system over far northern Utah. The third system over Utah, had a trough extending south into western Arizona and far southern California. At midday, the Utah low, was now located over west central Wyoming per the latest WV imagery. At the surface: Low pressure extended from far southeastern Wyoming into southeastern Colorado. A dryline extended from west of Limon Colorado into the western Texas panhandle. South southeast of the surface low in SE Wyoming, a weak convergence boundary was noted and extended to north of Burlington Colorado. Skies were partly to mostly cloudy this afternoon across the area and 2 PM CDT temperatures ranged from 72 to 76 degrees. && .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Sat May 23 2020 Tonight thorugh Sunday night...Precipitation chances tonight and Sunday night and the threat for severe storms tonight are the main forecast challenges in the near term. For tonight: The 12z LBF Raob sounding from this morning indicated a strong capping inversion with a convective temperature in the middle 80s. Highs this afternoon are expected to reach the middle to upper 70s. Forecast soundings from further west in far southwestern Nebraska and the eastern Nebraska panhandle, indicate the capping inversion remaining in place through peak heating this afternoon. That being said, not expecting much in the way of storm initiation across the forecast area late this afternoon. Further west though, the latest NAM12 soln is indicating a weakening cap around 21z Saturday. The last few hourly runs of the HRRR develops convection SE of Sterling Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT time frame this evening. Deep layer shear of 35 to 40 KTS will adequate for supercells. Mid level lapse rates (H70-H50) are very steep across sw and west central Nebraska. This would favor large hail and even a very large hail threat across far western portions of the forecast area through 01z Sunday. As for the tornado threat, the capping inversion is problematic. Also low level helicities are meager. That being said, the tornado threat appears limited and confined to far western portions of the forecast area in a short window, say 4 to 8 PM CT. As for precipitation chances, they will remain greatest in the northern forecast area. As storms migrate off of the panhandle early this evening, they are expected to congeal into a convective complex, enhanced by the development of a low level jet overnight. ATTM, not too concerned about flooding as the heaviest rain is expected north of areas which saw the heaviest rainfall earlier this week. Later this evening, there will be some wind threat with the convective complex as it tracks east. The latest NAMnest and HRRR solns indicate some bowing storm structures within the convective complex. The H5 low, will lift into eastern Montana overnight into Sunday morning, forcing a front through the area by mid morning. This front will then stall off to the south and east of the forecast area and will be the focal point for showers and thunderstorms Sunday afternoon/Sunday night. Other showers and storms may develop across eastern Colorado Sunday afternoon, INVOF the front and near the base of the H5 trough. Some of this activity may extend into SW then Southern and portions of central Nebraska Sunday night. Have kept pops going in the south, southeast and east Sunday/Sunday night, but trimmed them back in the north as these areas will be well north of the front and appreciable forcing will be very limited in these areas. Skies will be mainly cloudy Sunday which will limit temps to the 60s to around 70 for highs. The h5 low will weaken and meander slowly east into the western Dakotas Sunday night. The front will remain anchored off to the east of the forecast area, so pops will be highest in the east with mainly dry conditions expected in the west and northwest. .LONG TERM...(Monday through Saturday) Issued at 305 PM CDT Sat May 23 2020 The mid range solutions including the ECMWF and GFS from this morning, develop a cutoff low over central Texas into the Arklatex next week. Ridging to the west of this feature will develop from the four corners, north into the northern Rockies by late next week. Moisture will be locked in over Texas with the cutoff, so am expecting mainly dry conditions across the forecast area next week. This shows up in the latest MEX guidance, which is well below climo for pops next week. Temperatures will increase into the upper 70s to lower 80s next week with the ridging off to the west. However with the axis of this feature aligned over the Rockies, the hottest temps should remain west of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 620 PM CDT Sat May 23 2020 Thunderstorm activity across the Panhandle this evening will move east and expand in coverage across wrn and ncntl Nebraska overnight affecting areas generally north of Interstate 80. Isolated storm coverage is expected along and south of the Interstate. All storm activity should exit the region by 12z Sunday. VFR is generally expected across wrn and ncntl Nebraska thereafter. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 337 PM CDT Sat May 23 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A slight risk for severe thunderstorms exists for all of western and north central Nebraska tonight. At this time the main threats are large hail and damaging winds. Very large hail, greater than two inches in diameter and a tornado or two are possible west of a line from Merriman to Imperial. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Thunderstorms are expected on Sunday night into Monday. These storms are not expected to produce severe weather, however, heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 9 PM CDT west of highway 83 from Valentine to North Platte. Please relay any information about observed severe weather to the NWS. Precipitation reports are also appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
Special Weather Statement
National Weather Service North Platte NE
607 PM MDT Sat May 23 2020
NEZ004-240045-
Sheridan NE-
607 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 645 PM MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 11 miles northeast of Alliance, moving northeast
at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Smith Lake State Wildlife Management Area and Krause Lake.
This includes Highway 250 between mile markers 21 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4257 10273 4242 10233 4212 10268 4214 10274
4244 10275 4244 10277 4246 10278
TIME...MOT...LOC 0007Z 208DEG 14KT 4223 10274
ButtlerSpecial Weather Statement
National Weather Service North Platte NE
646 PM MDT Sat May 23 2020
NEZ004-094-240130-
Sheridan NE-Western Cherry NE-
646 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 730 PM MDT...
At 646 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte and Mount Maria.
This includes the following highways...
Highway 20 between mile markers 83 and 107.
Highway 250 between mile markers 41 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of and north central Nebraska.
LAT...LON 4300 10222 4296 10204 4257 10237 4267 10264
4300 10245
TIME...MOT...LOC 0046Z 208DEG 14KT 4270 10247
ButtlerSpecial Weather Statement National Weather Service North Platte NE 707 PM MDT Sat May 23 2020 NEZ004-094-240145- Sheridan NE-Western Cherry NE- 707 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 745 PM MDT... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Gordon, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gordon, Merriman, Hoover Lake, Irwin, Highway 27 crossing the Niobrara River, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area, Rock Hill, Bayonne, Intersection of Highway 27 and Mills Road and Lone Butte. This includes the following highways... Highway 20 between mile markers 104 and 135. Highway 61 between mile markers 227 and 230. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for the Panhandle of and north central Nebraska. LAT...LON 4299 10164 4251 10210 4259 10231 4299 10220 TIME...MOT...LOC 0107Z 207DEG 19KT 4262 10216 Buttler
The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
11 hail, 7 thunderstorm wind, 4 flash flood. Local standard time, as filed.
Dime to quarter sized hail reported at this location.
Heavy rain along with quarter sized hail reported at this location.
Quarter sized hail reported at this location. Time estimated by radar.
Two large trees blown over at this location by thunderstorm winds.
Thunderstorm wind gust measured at 72 MPH reported at the Broken Bow Airport.
Thunderstorm wind gust of 86 MPH reported at the Broken Bow Airport.
Quarter to half dollar sized hail reported at this location.
Report from social media.
A storm chaser measured a 63 MPH wind gust.
Quarter to half dollar sized hail reported at this location. Time estimated by radar.
Thunderstorm outflow winds of 58 MPH measured at the Broken Bow Airport.
Heavy rain along with ping pong ball sized hail reported at this location.
Thunderstorm wind gusts estimated at 80 MPH, snapped several large trees at this location.
Cramer Canyon Road has 4 feet of fast moving water running over it.
Highway 2 between mile markers 272 and 273 has one lane flooded.
Road 433 near Merna is washed out and covered with water.
Gates Road north of Broken Bow is Flooded.
Multiple trees reported downed south of Ewing. Some trees were uprooted and snapped off. Reported from social media. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892557, 892558, 892559, 892560, 892561, 892562, 892568, 892570, 892571, 892563, 892564, 892565, 892572, 892566, 892573, 892567, 892574, 892553, 892554, 892555, 892556, 892569.